Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 76, NWS St. Louis, MO

August 9, 2021Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Aug 9, 2021, 12:53 AM CDT for Saint Charles County, Saint Louis County, Missouri. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:53 AM CDT (05:53 UTC)
Expired
Aug 9, 2021, 4:38 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 17 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2009 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2009 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS83 KLSX 090553
FLSLSX

Flood Advisory
National Weather Service St Louis MO
1253 AM CDT Mon Aug 9 2021

MOC183-189-090945-
/O.NEW.KLSX.FA.Y.0076.210809T0553Z-210809T0945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Charles MO-Saint Louis MO-
1253 AM CDT Mon Aug 9 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  Saint Charles County in east central Missouri...
  Northern Saint Louis County in east central Missouri...

* Until 445 AM CDT.

* At 1253 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

* Some locations that will experience flooding include...
  St. Louis, O'Fallon, St. Charles, St. Peters, Florissant, 
  Chesterfield, Wildwood, University City, Wentzville, Alton, 
  Maryland Heights, Hazelwood, Ferguson, Godfrey, Creve Coeur, 
  Overland, Jennings, Lake St. Louis, St. Ann and Bridgeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3864 9073 3856 9087 3888 9095 3888 9082
      3891 9079 3892 9073 3891 9072 3893 9068
      3886 9057 3890 9051 3896 9046 3896 9043
      3892 9025 3885 9013 3880 9012 3877 9018
      3870 9027 3863 9048 3863 9073

$$

Carney
1 follow-up statement
408 
WGUS83 KLSX 090938
FLSLSX

Flood Advisory
National Weather Service St Louis MO
438 AM CDT Mon Aug 9 2021

MOC183-189-090948-
/O.CAN.KLSX.FA.Y.0076.000000T0000Z-210809T0945Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Charles MO-Saint Louis MO-
438 AM CDT Mon Aug 9 2021

...FLOOD ADVISORY IS CANCELLED FOR SAINT CHARLES AND NORTHERN SAINT 
LOUIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3864 9073 3856 9087 3888 9095 3888 9082
      3891 9079 3892 9073 3891 9072 3893 9068
      3886 9057 3890 9051 3896 9046 3896 9043
      3892 9025 3885 9013 3880 9012 3877 9018
      3870 9027 3863 9048 3863 9073

$$

Carney

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 8, 10:56 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 8, 10:56 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1056 PM CDT Sun Aug 8 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 423 PM CDT Sun Aug 8 2021

Main concern in the short term in the potential for severe
thunderstorms and locally heavy rainfall through tonight as well as
heat tomorrow.  Have issued a heat advisory for tomorrow.

Line of thunderstorms is progressing east across the CWA within a
band of low level moisture convergence ahead of a shortwave
trough that is entering western Missouri. This line will continue
to move east posing the the threat mainly damaging winds a perhaps
a some hail before it moves out of the CWA in the next couple of
hours. The CAMS have been consistent today at showing additional
development of showers and thunderstorms along and south of I-70
tonight as the low level jet increases underneath the stalling
shortwave. Have held onto likely PoPs over the central and
southern CWA into the early overnight hours with chance PoPS going
into Monday before the upper trough finally moves off to the
east. With PWATS near 2.0" and the potential for training, there
is still the potential for some locally heavy rainfall over the
CWA tonight.

With the rain tonight, dewpoints on Monday will likely be in the mid-
upper 70s. There will be some clearing during the afternoon which
will allow for highs along and east of the Mississippi River to
reach the lower 90s. This will be enough for heat index readings
to reach 105 in the afternoon.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 423 PM CDT Sun Aug 8 2021

Main concern in the extended continues to be the potential for
heat indices in the 100-110 range Tuesday into Thursday with the
potential that the going heat advisory may need to be extended.

Both the ensemble means and the operational runs are consistent that
east-west oriented upper ridge will be over the southern CONUS on
Tuesday into Wednesday with a trough moving across the Upper Midwest
on Wednesday.  The ridge will begin to split by Thursday as another
strong trough moves south out of Canada into the Midwest which will
ultimately bring a cold front across Missouri and Illinois
Thursday night and Friday. The models have also been consistent in
bringing a high in behind this front for next weekend. Will keep
a chance of showers and thunderstorms going in the unstable warm
sector Tuesday through Friday, particularly with each passing
shortwave.

Still seeing 850mb temperatures in the 20-23C range Tuesday into
Thursday as the low level flow stays out of the southwest ahead
of the cold front. NBM and GEFS plumes support highs in the mid
90s over most of the area during this time period before falling
back into the 80s next weekend behind the front. These
temperatures combined with dewpoints in the 70s yields heat index
readings in the 100 to 110 range. May need to extend the
advisories through Thursday and evaluate for any warnings for any
areas that have heat indices of 105+ for 4 straight days.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1047 PM CDT Sun Aug 8 2021

Scattered showers and storms are forecast to redevelop overnight,
mainly near and east of the Mississippi River. These storms are
not likely to be strong or severe, but any storms that do directly
impact a terminal could reduce visibility to MVFR/IFR
briefly. These scattered storms are most likely in/around metro
St. Louis terminals overnight tonight into early Monday morning.
After Monday morning, the chances of storms impacting terminals
lessens with dry/VFR conditions likely thereafter along with
southerly winds around 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM to 8 PM CDT Monday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory from 11 AM to 8 PM CDT Monday for Adams IL-Brown
     IL-Calhoun IL-Greene IL-Jersey IL-Madison IL-Monroe IL-Pike
     IL-Randolph IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Aug 8, 8:19 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
819 PM CDT Sun Aug 8 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
819 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. A few of the thunderstorms
through overnight could be strong to severe, with hail up to the size
of quarters and winds as high as 60 mph. Locally heavy rainfall will
also be possible this afternoon into tonight, which could result in
isolated instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index readings will be in the 100 to 110 degree range over
parts of the area during the afternoon and early evening hours from
Monday into Thursday. A heat advisory is now in effect for much of
the area on Monday.

There is a chance for thunderstorms over portions of the area
from Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 8, 7:44 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     DE SOTO                 38.14N 90.56W
08/08/2021                   JEFFERSON          MO   PUBLIC

            TREE DOWN ONTO WIRES; VIA FACEBOOOK VIDEO.

&&

MDP

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.